Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Diagnosed with a thickened mitral valve. Getting hot flashes and feeling dizzy. What should I do?

User rating for this question
Very Good
Answered by

Practicing since : 1981
Answered : 922 Questions
Okay. Last night I fainted. I am 52, having increasing hot flashes. I have been diagnosed via a echocardiogram by a cardiologist 15 years ago with a thickened mitral valve, which led to "harmless" arrhythmias sp? (in his opinion). Anyway, I have gotten them before my periods for many years and now that I am getting hot flashes I get them sometimes when I'm having a hot flashes. Anyway, last night I was at church and I was already really hot bcs the church was packed for the all souls mass, and I was in a coat. I was kneeling, and hot as Hell from the coat and then a super bad hot flash started, then the arryhthmias started, and went on and on, and then I got really dizzy. I think I actually lost consciousness for a couple of seconds, I was sweating like crazy, (unusual for me, I don't perspire very much). Anyway, I got up and sat down, put my head btwn my legs for a bit, and after about ten minutes and a drink of water I was fine.
I am also taking some natural supplements to help with perimenopausal symptoms. Flax seed oil, evening primrose oil, vitex, and black cohash. I took an ultram last night as well, bcs I had a back ache. What do you think?
I am a normal weight, I walk four miles a day. I have been generally healthy other than occasional ulcer and IBS flairs, which usually occur from stress, which comes and goes from my work as a trial lawyer.
Posted Fri, 23 Nov 2012 in Hypertension and Heart Disease
Answered by Dr. Anil Grover 2 hours later
Thanks for writing in.
I am a qualified and certified cardiologist and I read your question with diligence.
Thickened mitral valve, suggests Rheumatic Heart Disease, there are no recent episodes of rheumatic fever in the United states. Therefore, if you had been out of country or in the states of Utah, Hawaii or tri-state areas some 22 years ago, you could be carrying a stigmata. That only means that you could be, more likely, having intermittent atrial fibrillation rather than paroxysmal supra ventricular Tachycardia (PSVT). In any case an episode of arrhythmia leading some decreased blood supply to brain seems most likely diagnosis. Further that calls for a thorough physical examination by a cardiologist, an EKG, possibly an echocardiography and a Holter test to rule arrhythmia in or out. If that is not the case, further investigations may be necessary. With the long history of previous arrhythmia it seems more likely cause. This is highly treatable with drugs to control ventricular response and blood thinners to prevent any harm to brain. I believe thickened valve ought not to cause any problem. You can carry on with your naturopathy it will not affect arrhythmia either in occurrence or treatment. Your exercise schedule is impressive and I urge you to keep that up. I appreciate your understanding of stress and dealing with with philosophical attitude of a trial lawyer. If you have any more follow up question, I will be only too happy to answer. Good Luck.
With best wishes.
Dr Anil Grover,
Cardiologist & Medical Specialist
M.B.;B.S, M.D. (Internal Medicine) D.M.(Cardiology)
http://www/ WWW.WWWW.WW
Above answer was peer-reviewed by
Follow-up: Diagnosed with a thickened mitral valve. Getting hot flashes and feeling dizzy. What should I do? 1 hour later
Thank you for your timely response. When I had my initial diagnosis from the cardiologist in 1996, he told me that because I had never had rheumatic fever that this was likely a defect I was born with. When we did the echocardiogram, he told me that I had a very slight regurgitation and that as I aged, I might want to periodically check and make sure that things regarding the regurgitation remained stable, though he thought it would probably not be a problem. It has been fifteen years, so I suppose I should go in and have it checked.
I do think my pre menopausal hormonal fluctuations are a trigger to cause the irregular rhythm, it has just never been bad enough to make me faint. However, I think I must have been having a pretty big hormonal surge because my hot flash was very intense, so that might account for it.
When I was initially diagnosed, I was prescribed antenolol. My blood pressure has always been on the low side, and when I took these meds I felt like I could barely get out of bed! Because the cardiologist told me he did not think the palpitations were harmful, I decided to live with them because the medicine made me feel worse than the palpitations did. I really don't have them that often. Maybe a four or five times a month, usually only lasting for a few minutes. I probably wouldn't have thought anything of them at all if I hadn't fainted.
Answered by Dr. Anil Grover 3 hours later
Thanks for writing a perceptive overview of your situation. I must complement you that a qualified medical doctor could not have done a better job than you.
Now, it is your cardiologist's turn to come up with a name for your arrhythmia so that appropriate treatment can be planned. Good Luck.
Looking forward to hear from you that mitral regurgitation has not increased. Neither the heart size is bigger nor is its contractility affected.

With Best Wishes

Dr Anil Grover
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor